Browse

You are looking at 1 - 4 of 4 items for :

  • Hypertrichosis x
Clear All
Open access

Nicholas J Theis, Toby Calvert, Peter McIntyre, Stephen P Robertson and Benjamin J Wheeler

Summary

Cantu syndrome, or hypertrichotic osteochondrodysplasia, is a rare, autosomal dominant genetically heterogeneous disorder. It is characterized by hypertrichosis, cardiac and skeletal anomalies and distinctive coarse facial features. We report a case where slowed growth velocity at 13 years led to identification of multiple pituitary hormone deficiencies. This adds to other reports of pituitary abnormalities in this condition and supports inclusion of endocrine monitoring in the clinical surveillance of patients with Cantu syndrome.

Learning points:

  • Cantu syndrome is a rare genetic disorder caused by pathogenic variants in the ABCC9 and KCNJ8 genes, which result in gain of function of the SUR2 or Kir6.1 subunits of widely expressed KATP channels.
  • The main manifestations of the syndrome are varied, but most commonly include hypertrichosis, macrosomia, macrocephaly, coarse ‘acromegaloid’ facies, and a range of cardiac defects.
  • Anterior pituitary dysfunction may be implicated in this disorder, and we propose that routine screening should be included in the clinical and biochemical surveillance of patients with Cantu syndrome.
Open access

George Stoyle, Siddharth Banka, Claire Langley, Elizabeth A Jones and Indraneel Banerjee

Summary

Wiedemann–Steiner Syndrome (WSS) is a rare condition characterised by short stature, hypertrichosis of the elbow, intellectual disability and characteristic facial dysmorphism due to heterozygous loss of function mutations in KMT2A, a gene encoding a histone 3 lysine 4 methyltransferase. Children with WSS are often short and until recently, it had been assumed that short stature is an intrinsic part of the syndrome. GHD has recently been reported as part of the phenotypic spectrum of WSS. We describe the case of an 8-year-old boy with a novel heterozygous variant in KMT2A and features consistent with a diagnosis of WSS who also had growth hormone deficiency (GHD). GHD was diagnosed on dynamic function testing for growth hormone (GH) secretion, low insulin-like growth factor I (IGF-I) levels and pituitary-specific MRI demonstrating anterior pituitary hypoplasia and an ectopic posterior pituitary. Treatment with GH improved height performance with growth trajectory being normalised to the parental height range. Our case highlights the need for GH testing in children with WSS and short stature as treatment with GH improves growth trajectory.

Learning points:

  • Growth hormone deficiency might be part of the phenotypic spectrum of Wiedemann–Steiner Syndrome (WSS).
  • Investigation of pituitary function should be undertaken in children with WSS and short stature. A pituitary MR scan should be considered if there is biochemical evidence of growth hormone deficiency (GHD).
  • Recombinant human growth hormone treatment should be considered for treatment of GHD.
Open access

Anthony Logaraj, Venessa H M Tsang, Shahrir Kabir and Julian C Y Ip

Summary

Adrenal haemorrhage is a rare cause of adrenal crisis, which requires rapid diagnosis, prompt initiation of parenteral hydrocortisone and haemodynamic monitoring to avoid hypotensive crises. We herein describe a case of bilateral adrenal haemorrhage after hemicolectomy in a 93-year-old female with high-grade colonic adenocarcinoma. This patient’s post-operative recovery was complicated by an acute hypotensive episode, hypoglycaemia and syncope, and subsequent computed tomography (CT) scan of the abdomen revealed bilateral adrenal haemorrhage. Given her labile blood pressure, intravenous hydrocortisone was commenced with rapid improvement of blood pressure, which had incompletely responded with fluids. A provisional diagnosis of hypocortisolism was made. Initial heparin-induced thrombocytopenic screen (HITTS) was positive, but platelet count and coagulation profile were both normal. The patient suffered a concurrent transient ischaemic attack with no neurological deficits. She was discharged on a reducing dose of oral steroids with normal serum cortisol levels at the time of discharge. She and her family were educated about lifelong steroids and the use of parenteral steroids should a hypoadrenal crisis eventuate.

Learning points:

  • Adrenal haemorrhage is a rare cause of hypoadrenalism, and thus requires prompt diagnosis and management to prevent death from primary adrenocortical insufficiency.
  • Mechanisms of adrenal haemorrhage include reduced adrenal vascular bed capillary resistance, adrenal vein thrombosis, catecholamine-related increased adrenal blood flow and adrenal vein spasm.
  • Standard diagnostic assessment is a non-contrast CT abdomen.
  • Intravenous hydrocortisone and intravenous substitution of fluids are the initial management.
  • A formal diagnosis of primary adrenal insufficiency should never delay treatment, but should be made afterwards.
Open access

Kah-Yin Loke, Andrew Sng Anjian, Yvonne Lim Yijuan, Cindy Ho Wei Li, Maria Güemes and Khalid Hussain

Summary

Hyperinsulinaemic hypoglycaemia (HH), which causes persistent neonatal hypoglycaemia, can result in neurological damage and it’s management is challenging. Diazoxide is the first-line treatment, albeit not all patients will fully respond to it, as episodes of hypoglycaemia may persist and it entails unpleasant adverse effects. Sirolimus, an mTOR inhibitor, has reportedly been successful in treating children with severe diffuse HH, thus obviating the need for pancreatectomy. We report a girl with HH, with a novel heterozygous ABCC8 gene missense mutation (c.4154A>T/ p.Lys1385Thr), who was initially responsive to diazoxide therapy. After 11 months of diazoxide treatment, she developed intermittent, unpredictable breakthrough episodes of hypoglycaemia, in addition to generalized hypertrichosis and weight gain from enforced feeding to avoid hypoglycaemia. Sirolimus, which was commenced at 15 months of age, gradually replaced diazoxide, with significant reduction and abolition of hypoglycaemia. The hypertrichosis resolved and there was less weight gain given the reduced need for enforced feeding. Sirolimus, which was administered over the next 15 months, was well tolerated with no significant side effects and was gradually weaned off. After stopping sirolimus, apart from hypoglycaemia developing during an episode of severe viral gastroenteritis, the capillary glucose concentrations were maintained >3.5 mmol/L, even after a 10 h fast. Sirolimus may have a role in the treatment of partially diazoxide-responsive forms of HH who experience breakthrough hypoglycaemia, but the long-term safety and efficacy of sirolimus are not established.

Learning points:

  • Conventional treatment of diffuse HH with diazoxide is not always effective in controlling hypoglycaemia and can be associated with unpleasant side effects.
  • Sirolimus was successfully used to abolish recurrent hypoglycaemia in partially diazoxide-responsive HH, with resolution of unacceptable diazoxide-associated side effects.
  • Sirolimus was well tolerated with no clinically significant side effects.
  • Shortly after stopping sirolimus, the capillary glucose levels remained normoglycemic.